Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 81, NWS Columbia, SC

July 6, 2002Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 6, 2002, 7:57 PM EDT for Clarendon County, South Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 2002, 7:57 PM EDT (23:57 UTC)
Expired
Jul 6, 2002, 8:45 PM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 89 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:02 PM EDTThunderstorm Wind 50 EManning, SCSheriff reported large limbs down on powerlines with power outages.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 12.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2209 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 062357
SVRCAE
SCC027-070045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
756 PM EDT SAT JUL 6 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 845 PM EDT.

* AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF MANNING..MOVING SOUTHWEST
  AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    SUMMERTON.
    LAKE MARION AREA

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.

JDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:00 PM EDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 6, 3:00 PM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT SAT JUL 6 2002

FRONTAL BOUNDARY NEAR THE NC/SC BORDER AND SHOULD SLOWLY MOVE
SOUTHWARD ACROSS SC OVERNIGHT. STILL EXPECT SHOWERS/TSTMS TO
DEVELOP THIS AFTERNOON AND CONTINUE INTO TONIGHT. MODELS SHOW A WEAK
SHORT WAVE CROSS THE AREA OVERNIGHT. PLAN TO KEEP 20-30 PERCENT POPS
OVERNIGHT. FRONT LOSES IT DEFINITION SUNDAY BUT AIRMASS IS STILL
UNSTABLE WITH PH2O ABOVE 1.5 INCHES FOR CENTRAL SC ON SOUTH. WILL
GO WITH MENTION OF ISOLATED AFTN TSTM SOUTHERN PART OF THE AREA.
SUNDAY NIGHT AND MONDAY STILL LOOKS DRY WITH UPPER AND SURFACE
RIDGING. TEMPS IN THE UPPER 80S TO LOWER 90S WITH LOWS UPPER 60S TO
LOWER 70S.

UPPER AIR PATTERN FOR THE EXTENDED PERIOD FEATURES A TROUGH DIGGING
IN THE EASTERN UNITED STATES AND A RIDGE IN THE WEST. SOUTHWEST FLOW
AT THE SURFACE WITH COLD FRONT PROBABLY NOT MAKING IT THIS FAR
SOUTH. DRY WEATHER TUESDAY WITH CHANCE OF MAINLY DIURNAL CONVECTION
WEDNESDAY THROUGH SATURDAY. TEMPERATURES SEASONABLE.

CAE   73  91  70  94 /  20  10  10  10
AGS   72  90  68  93 /  20  20  10  10
SSC   71  90  70  68 /  20  10  10  10
OGB   73  92  71  94 /  20  10  10  10

.CAE...
GA...NONE.
SC...NONE.

LM

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.